Indiana, 2016Damaging Wind in Indiana, June 14, 2016
June 14, 2016 · NWS IND · 1 event in 1 county or zone
A line of thunderstorms moved across the Tunnelton area during the afternoon of June 14th. A few trees were reported down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across the Tunnelton area during the afternoon of June 14th. A few trees were reported down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 14, 1:52 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 14, 1:52 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
252 PM EDT TUE JUN 14 2016
.UPDATE...
Long term Section has been updated below.
&&
.SYNOPSIS...
Issued at 336 AM EDT Tue Jun 14 2016
An active weather pattern is setting up for the next couple days
across central Indiana with chances for thunderstorms lasting from
today into Thursday with a return of humidity to the area. Heavy
rain is possible with storms, and severe storms with damaging
winds are possible on Wednesday. After that temperatures cool a
little going into the weekend and dry weather builds in, but
temperatures climb back to the upper 80s and lower 90s by next
week.
&&
.NEAR TERM /Rest of Today/...
Issued at 950 AM EDT Tue Jun 14 2016
A couple changes to the ongoing forecast for the morning update.
First, bumped up PoPs a bit for the Indy metro and areas east and
south. Drier air remains across the eastern counties with
dewpoints in the low to mid 50s as compared to mid to upper 60s in
the west. However, recent radar trends has shown some development
in these areas early this morning. Although not long lived and
very pulsey in nature, low PoPs are still warranted.
Other than that, scattered storms/heavy rain showers will continue
to be the main issue throughout the afternoon across the area.
SPC's marginal risk across the western half remains reasonable as
this area will have the greatest instability and moisture
profiles per latest hi-res model soundings. Although, heavy rain
looks to be the biggest threat with slow storm motion and
relatively weak unidirectional flow just off the surface.
Second portion of the update was to decrease high temperatures a
few degrees across the extreme north. Precipitation has been
occurring for much of the morning in this area (mainly Carroll
and Howard counties) with temperatures dropping back down into the
60s...and likely more precipitation moving in from the west later
this morning/early afternoon.The southern half of the area will
likely see another 90 degree day with I-70 northward looking to
remain in the mid to upper 80s.
Updated grids and zones already sent.
&&
.SHORT TERM /Tonight through Thursday night/...
Issued at 336 AM EDT Tue Jun 14 2016
Forecast focus is on timing of PoPs and severe weather potential
for Wednesday. For Tuesday night, still some indication of brief
upper ridging passing through to start so went with low chance
PoPs to start the night. Later went with consensus PoPs for mid
range chances across the area with a wave moving through. Later in
the night looks like forcing drops off and thus lowered to low
chance PoPs most locations and a slight chance in the south away
from the best forcing.
Models still showing variations in timing/strength of the frontal
passage on Wednesday. However still looks like ample moisture and
instability should be available ahead of the front and stronger
upper wave. Westerly winds aloft increase a bit during the
afternoon/evening and this could help with storm organization.
Thus the potential for damaging winds still appears valid. Forcing
will be best in the northern counties and thus an enhanced risk
for severe is in place there with a slight risk south for
Wednesday into Wednesday night.
Wednesday night could still see some storms in the east early
depending on which model gets the frontal timing right. After a
few hours though the front should definitely be east of the area
and should see a drop off in precip chances. Chances for
thunderstorms return to the northeastern counties on Thursday
though as another upper wave dips into northern Indiana and cold
air advecting in aloft along with some sunshine at the surface increases
lapse rates.
For temperatures Wednesday went with the warmest guidance
available, the MET numbers. Leaned on a slower frontal passage
based on the orientation and slow movement of the surface low, and
this will bring slower cold advection and more sunshine to
increase instability ahead of the front and allow highs in the low
90s. For nightly lows generally went with consensus or bias
corrected consensus as both have been doing fairly well.
&&
.LONG TERM (Friday Night through Tuesday)...
Issued at 252 PM EDT Tue Jun 14 2016
Dry weather along with a warming trend will be the rule over the weekend
as high pressure over the great lakes and an upper ridge of high pressure
over the central U.S. both build eastward. After the weekend the
upper ridge starts to retrograde back to the central U.S. and this
allows a weak cold front to move our way by day 7.
The GFS and GEMNH models may be be a bit too quick with this front and
will lean towards HPC and the slower Euro. Thus I am not too confidence
about thunderstorm chances central and south sections Monday. But since
it is already in the forecast will leave a slight chance in...except for the
far south Monday and Monday night. Slightly better chances of thunderstorms
may occur Friday as this cold front moves our way.
Lowered minimums a degree or two some areas Friday and Saturday night with
clear skies and light winds. Otherwise...stayed close to model initialized
temperatures most other periods.
&&
.AVIATION (Discussion for 141800Z TAF Issuance...
Issued at 112 PM EDT Tue Jun 14 2016
Area of thunderstorms across the INDY metro area to west of KBMG will
continue to progress east and southeast this afternoon. KLAF and KHUF
areas could see a break for a few hours...otherwise...will go VCTS rest
of this afternoon most areas. Models bring showers and thunderstorms
across northwest sections overnight...but show little happening elsewhere
until day break Then we may see an increase in activity as cold front
approaches.
Any case it will be VFR outside of thunderstorms and timing any brief
IFR conditions will be iffy...so will go worse that VFR with VCTS once
present area of storms move east of the areas.
Winds will be variable up to 12 knots next few hours and southeast 10 knots or
less overnight and southwest 10 to 15 knots by late morning Wednesday.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...LEE
SHORT TERM...CP
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, Jun 14, 4:39 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EDT TUE JUN 14 2016
INZ021-028>031-035>043-150945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
539 AM EDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. AN
ISOLATED STORM COULD BECOME STRONG TO SEVERE.
HAZARDS: HEAVY RAINFALL. LIGHTNING. GUSTY WINDS.
TIMING: TODAY AND TONIGHT.
DISCUSSION: MORE HUMID AIR RETURNS TO CENTRAL INDIANA TODAY AND
AN UPPER WAVE WILL BRING THUNDERSTORM CHANCES TO THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THERE IS AN ENHANCED RISK FOR SEVERE STORMS WEDNESDAY
AFTERNOON AND EVENING. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL
ARE THE MAIN THREATS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS
THURSDAY AFTERNOON AND AGAIN MONDAY.
HEAT INDEX VALUES WILL BE IN THE UPPER 90S ON WEDNESDAY.
DISCUSSION: A FRONTAL SYSTEM MOVING THROUGH CENTRAL INDIANA ON
WEDNESDAY WILL INTERACT WITH AN UNSTABLE AIR MASS AND AN UPPER
WAVE TO BRING CHANCES FOR SEVERE THUNDERSTORMS TO THE AREA. THE
BEST CHANCES FOR SEVERE STORMS WILL BE DURING THE AFTERNOON AND
EVENING. ANOTHER UPPER WAVE WILL BRING A CHANCE FOR THUNDERSTORMS
TO SOME OF THE AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ044>049-051>057-060>065-067>072-150945-
PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
539 AM EDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. AN
ISOLATED STORM COULD BECOME STRONG TO SEVERE.
HAZARDS: HEAVY RAINFALL. LIGHTNING. GUSTY WINDS.
TIMING: TODAY AND TONIGHT.
DISCUSSION: MORE HUMID AIR RETURNS TO CENTRAL INDIANA TODAY AND
AN UPPER WAVE WILL BRING THUNDERSTORM CHANCES TO THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL ARE THE MAIN
THREATS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY
AFTERNOON AND AGAIN MONDAY.
HEAT INDEX VALUES WILL BE IN THE UPPER 90S TO LOW 100S ON
WEDNESDAY.
DISCUSSION: A FRONTAL SYSTEM MOVING THROUGH CENTRAL INDIANA ON
WEDNESDAY WILL INTERACT WITH AN UNSTABLE AIR MASS AND AN UPPER
WAVE TO BRING CHANCES FOR SEVERE THUNDERSTORMS TO THE AREA. THE
BEST CHANCES FOR SEVERE STORMS WILL BE DURING THE AFTERNOON AND
EVENING. ANOTHER UPPER WAVE WILL BRING A CHANCE FOR THUNDERSTORMS
TO SOME OF THE AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Lawrence
- When
- June 14, 2:05 PM EST
- Where
- Lawrence County, 0.88 mi SW of Buddha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 38.790, -86.410
Some trees were downed in this location due to damaging thunderstorm wind gusts. Street flooding was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639779.